Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 253, NWS North Platte, NE

September 11, 2019Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 11, 2019, 4:02 PM MDT for Sheridan County, Nebraska. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2019, 4:02 PM MDT (22:02 UTC)
Expired
Sep 11, 2019, 4:26 PM MDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 4:14 PM MDTHAIL 1Rushville, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 2:31 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS53 KLBF 112202
SVRLBF
NEC161-112245-
/O.NEW.KLBF.SV.W.0253.190911T2202Z-190911T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
402 PM MDT Wed Sep 11 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northern Sheridan County in the Panhandle of Nebraska...

* Until 445 PM MDT.

* At 402 PM MDT, a severe thunderstorm was located over Rushville,
  moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection
  of Highway 87 and Craven Creek Road, Lone Butte, Intersection of
  Beaver Creek Road and White Clay Creek Road, Intersection of
  Highway 87 and Larabee Road, Mount Maria, Highway 250 crossing the
  Niobrara River, Walgren Lake State Recreation Area, Pine Ridge,
  Hoover Lake, Metcalf State Wildlife Management Area and
  Intersection of Highway 87 and Antelope Road.

This includes the following highways...
 Highway 20 between mile markers 77 and 106.
 Highway 250 between mile markers 37 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 10208 4294 10208 4253 10242 4265 10276
      4300 10262
TIME...MOT...LOC 2202Z 209DEG 53KT 4274 10249 

HAIL...1.50IN
WIND...60MPH
 
$$

Gomez
2 follow-up statements
994 
WWUS53 KLBF 112210
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
410 PM MDT Wed Sep 11 2019

NEC161-112245-
/O.CON.KLBF.SV.W.0253.000000T0000Z-190911T2245Z/
Sheridan NE-
410 PM MDT Wed Sep 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHERN SHERIDAN COUNTY...

At 409 PM MDT, a severe thunderstorm was located 9 miles north of
Rushville, moving northeast at 40 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection of
Highway 87 and Craven Creek Road, Lone Butte, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Mount Maria, Highway 250 crossing the Niobrara River,
Walgren Lake State Recreation Area, Pine Ridge, Hoover Lake, Metcalf
State Wildlife Management Area and Intersection of Highway 87 and
Antelope Road.

This includes the following highways...
 Highway 20 between mile markers 77 and 106.
 Highway 250 between mile markers 37 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 10208 4294 10208 4253 10242 4265 10276
      4300 10262
TIME...MOT...LOC 2209Z 209DEG 53KT 4284 10241 

HAIL...2.00IN
WIND...60MPH
 
$$

Gomez
358 
WWUS53 KLBF 112226
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
426 PM MDT Wed Sep 11 2019

NEC161-112235-
/O.CAN.KLBF.SV.W.0253.000000T0000Z-190911T2245Z/
Sheridan NE-
426 PM MDT Wed Sep 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHERIDAN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4298 10208 4294 10208 4253 10242 4265 10276
      4300 10262
TIME...MOT...LOC 2224Z 209DEG 53KT 4306 10224 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:43 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 11, 2:43 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
343 PM CDT Wed Sep 11 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 337 PM CDT Wed Sep 11 2019

Another round of severe thunderstorms is expected again
this afternoon, which is the main concern in the short term forecast
period. Two main concerns with these thunderstorms will be the
severe thunderstorm threat and excessive rainfall threat.
Convection is expected to develop in two portions. Southwest
Nebraska back into northeastern Colorado look to be the focus for
initial storm development this afternoon around 3 to 4 pm CDT.
Thunderstorms will then increase in coverage heading into late
afternoon and evening.

Current thinking is the thunderstorms that develop across
southwest Nebraska should be mainly supercell thunderstorms with
the main hazards being hail, damaging winds, heavy rain and even
an isolated tornado could be possible. Supercells are expected to
track northeastward becoming more scattered to widespread, then a
second line of thunderstorms will develop along the cold front in
more of a linear setup of thunderstorms and move across the
Sandhills and north central Nebraska, however confidence is low in
thunderstorms developing across southwest Nebraska with the
second area of convection.

The second focus is on the heavy rain potential. As we saw with
storms last night, these storms produced rainfall rates around 1
inch per hour or greater in some locations. Forecaster confidence
is moderate that we will see a similar situation again with
thunderstorms that develop this afternoon and evening. PWAT values
greater than 1 inch with the 12z LBF sounding recording a PWAT of
1.31 inches. There is also the potential for some training of
thunderstorms across the area, mainly across portions of north
central Nebraska as we head into the evening hours. The second
area of convection is also expected to be a heavy rain producer,
which is why a flood watch has been issued for portions of north
central Nebraska. This area received several inches of rainfall
with last nights storms, with the saturated ground from recent
rainfalls, a decision was made to expand the Flood Watch issued
last night farther south.

.LONG TERM...(Friday through Wednesday)
Issued at 337 PM CDT Wed Sep 11 2019

Cooler temperatures on Friday with highs in the upper 60s and
70s. Temperatures will warm this weekend with highs in the 80s.
This is around 5 to 10 degrees above normal. Temperatures will
remain warm through early next week. Next chance of thunderstorms
will come next Wed. along with cooler temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1246 PM CDT Wed Sep 11 2019

Main aviation story is the threat of severe storms that are
capable of large hail, gusty erratic wind and very heavy rainfall.
The latest CAMs develop two main area of convection this afternoon
and evening. Storms are shown to develop first across southwest
Nebraska between 2-4 PM MDT. These storms will be severe with
large hail and isolated tornadoes possible. Additional storms are
expected across the panhandle between 3-5 PM MDT. Eventually, all
the storms will congeal into a complex and possibly impact the
entire outlook area late evening/overnight with heavy rainfall and
gusty wind.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT /6 PM MDT/ this evening through
Thursday morning for NEZ005>010-025>027-038-094.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Jacobs
Hazardous weather outlook, Sep 11, 2:49 PM MDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
349 PM CDT Wed Sep 11 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-122100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
349 PM CDT Wed Sep 11 2019 /249 PM MDT Wed Sep 11 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A strong cold front will serve as a focus for strong and severe
thunderstorm development this evening and tonight across western
and north central Nebraska. Storms are expected to first develop
across southwest Nebraska and the panhandle, possibly as early as
3 pm MDT. These discrete storms will pose a risk of large hail,
damaging wind and possibly a tornado or two. By mid evening,
storm coverage is expected to increase, especially across the
panhandle with strong winds and large hail being the primary
threats.  The storms will congeal into a convective system that
will push east across the entire outlook area. Strong wind, hail
and flooding rainfall will be primary threats late this evening
and overnight.

Flooding concerns will increase late this evening and overnight,
especially across north central Nebraska where heavy rainfall was
observed yesterday. A flash flood watch is in effect for portions
of north central Nebraska through Thursday morning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across southwest
Nebraska and portions of the Panhandle after 2 pm MDT today.
Spotter activation may be needed elsewhere across western and
north central Nebraska after 4 pm CDT. All spotters are encouraged
to report tornadoes, funnel clouds, hail, strong winds, flooding
rainfall and any damage to the National Weather Service in North
Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Sep 11, 3:46 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
346 PM MDT Wed Sep 11 2019

NEZ004-112230-
Sheridan NE-
346 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hay Springs, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rushville, Hay Springs, Clinton, Metcalf State Wildlife Management
Area, Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Mount Maria, Highway 250
crossing the Niobrara River, Intersection of Highway 87 and Antelope
Road and Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 76 and 103.
 Highway 250 between mile markers 36 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4299 10267 4290 10218 4246 10250 4254 10277
      4261 10277
TIME...MOT...LOC 2145Z 209DEG 28KT 4258 10264

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:58 PM MDTAreal Flood AdvisoryLBFCherry3 hr
Sep 10, 7:04 PM MDTSpecial Weather StatementLBFKeya Paha41 min
Sep 10, 7:07 PM MDTSpecial Weather StatementLBFSheridan38 min
Sep 10, 7:28 PM MDTAreal Flood AdvisoryLBFBrown, Cherry, Keya Paha3 hr
Sep 10, 7:33 PM MDTSpecial Weather StatementLBFSheridan27 min
Sep 10, 7:41 PM MDTSpecial Weather StatementLBFBoyd49 min
Sep 10, 7:52 PM MDTSpecial Weather StatementLBFCherry38 min
Sep 10, 8:06 PM MDTSpecial Weather StatementLBFGrant39 min
Sep 10, 8:28 PM MDTSpecial Weather StatementLBFBoyd, Brown, Rock47 min
Sep 10, 8:36 PM MDTAreal Flood AdvisoryLBFBoyd, Holt, Keya Paha, Rock3 hr
Sep 10, 8:45 PM MDTSpecial Weather StatementLBFCherry30 min
Sep 10, 8:58 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Sep 10, 9:17 PM MDTSpecial Weather StatementLBFBrown, Rock43 min
Sep 10, 9:45 PM MDTSpecial Weather StatementLBFCherry45 min
Sep 10, 9:57 PM MDTSpecial Weather StatementLBFBlaine, Holt, Loup48 min
Sep 10, 9:58 PM MDTFlash Flood WarningLBFBoyd, Brown, Holt, Keya Paha, Rock11 hr
Sep 10, 10:12 PM MDTAreal Flood AdvisoryLBFCherry3 hr
Sep 10, 10:15 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup30 min
Sep 10, 10:25 PM MDTSpecial Weather StatementLBFBrown50 min
Sep 10, 10:41 PM MDTAreal Flood AdvisoryLBFCherry4 hr
Sep 10, 10:47 PM MDTSpecial Weather StatementLBFArthur, Grant58 min
Sep 10, 11:31 PM MDTAreal Flood AdvisoryLBFBoyd3 hr
Sep 10, 11:32 PM MDTSpecial Weather StatementLBFBlaine, Brown, Rock58 min
Sep 10, 11:45 PM MDTSpecial Weather StatementLBFCherry, Hooker, Thomas60 min
Sep 11, 12:27 AM MDTAreal Flood AdvisoryLBFHolt, Rock3 hr
Sep 11, 12:29 AM MDTSpecial Weather StatementLBFHolt31 min
Sep 11, 12:42 AM MDTAreal Flood AdvisoryLBFBrown, Rock3 hr
Sep 11, 1:39 AM MDTFlash Flood WarningLBFBrown, Holt, Rock8 hr
Sep 11, 1:45 AM MDTAreal Flood AdvisoryLBFHolt3 hr
Sep 11, 2:16 AM MDTSpecial Weather StatementLBFGarfield, Holt, Wheeler44 min
Sep 11, 3:04 AM MDTFlash Flood WarningLBFHolt6 hr
Sep 11, 3:08 AM MDTFlash Flood WatchLBFBlaine, Boyd, Brown, Cherry, Custer, Holt and 4 more27 hr
Sep 11, 3:15 AM MDTAreal Flood AdvisoryLBFCherry6 hr
Sep 11, 7:34 AM MDTDense Fog AdvisoryLBFSheridan2 hr
Sep 11, 8:59 AM MDTAreal Flood WarningLBFBoyd, Brown, Holt, Keya Paha, Rock6 hr
Sep 11, 2:56 PM MDTAreal Flood WarningLBFHolt12 hr
Sep 11, 3:46 PM MDTSpecial Weather StatementLBFSheridan44 min
Sep 11, 4:17 PM MDTSpecial Weather StatementLBFSheridan28 min
Sep 11, 4:22 PM MDTSevere Thunderstorm WarningLBFSheridan38 min
Sep 11, 4:53 PM MDTSpecial Weather StatementLBFPerkins37 min
Sep 11, 4:55 PM MDTSpecial Weather StatementLBFSheridan50 min
Sep 11, 4:56 PM MDTSpecial Weather StatementLBFSheridan49 min
Sep 11, 4:58 PM MDTAreal Flood AdvisoryLBFCuster3 hr
Sep 11, 5:08 PM MDTSpecial Weather StatementLBFLincoln37 min
Sep 11, 5:13 PM MDTSpecial Weather StatementLBFLoup47 min
Sep 11, 5:20 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup40 min
Sep 11, 5:22 PM MDTSevere Thunderstorm WarningLBFChase38 min
Sep 11, 5:23 PM MDTSevere Thunderstorm WarningLBFCherry37 min
Sep 11, 5:27 PM MDTSpecial Weather StatementLBFGrant33 min
Sep 11, 5:28 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson47 min
Sep 11, 5:36 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant39 min
Sep 11, 5:38 PM MDTTornado WarningLBFCherry41 min
Sep 11, 5:40 PM MDTAreal Flood AdvisoryLBFCuster3 hr
Sep 11, 5:45 PM MDTSpecial Weather StatementLBFCuster45 min
Sep 11, 5:50 PM MDTSevere Thunderstorm WarningLBFCuster14 min
Sep 11, 5:53 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins52 min
Sep 11, 5:53 PM MDTTornado WarningLBFGrant, Hooker37 min
Sep 11, 5:56 PM MDTSevere Thunderstorm WarningLBFChase, Perkins49 min
Sep 11, 5:58 PM MDTFlash Flood WarningLBFHolt13 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.